Browse

You are looking at 1 - 3 of 3 items for :

  • Blood pressure x
  • Diagnosis and Treatment x
Clear All
Open access

Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong and Goay Swee En

Summary

Thyrotoxicosis is associated with cardiac dysfunction; more commonly, left ventricular dysfunction. However, in recent years, there have been more cases reported on right ventricular dysfunction, often associated with pulmonary hypertension in patients with thyrotoxicosis. Three cases of thyrotoxicosis associated with right ventricular dysfunction were presented. A total of 25 other cases of thyrotoxicosis associated with right ventricular dysfunction published from 1994 to 2017 were reviewed along with the present 3 cases. The mean age was 45 years. Most (82%) of the cases were newly diagnosed thyrotoxicosis. There was a preponderance of female gender (71%) and Graves’ disease (86%) as the underlying aetiology. Common presenting features included dyspnoea, fatigue and ankle oedema. Atrial fibrillation was reported in 50% of the cases. The echocardiography for almost all cases revealed dilated right atrial and or ventricular chambers with elevated pulmonary artery pressure. The abnormal echocardiographic parameters were resolved in most cases after rendering the patients euthyroid. Right ventricular dysfunction and pulmonary hypertension are not well-recognized complications of thyrotoxicosis. They are life-threatening conditions that can be reversed with early recognition and treatment of thyrotoxicosis. Signs and symptoms of right ventricular dysfunction should be sought in all patients with newly diagnosed thyrotoxicosis, and prompt restoration of euthyroidism is warranted in affected patients before the development of overt right heart failure.

Learning points:

  • Thyrotoxicosis is associated with right ventricular dysfunction and pulmonary hypertension apart from left ventricular dysfunction described in typical thyrotoxic cardiomyopathy.
  • Symptoms and signs of right ventricular dysfunction and pulmonary hypertension should be sought in all patients with newly diagnosed thyrotoxicosis.
  • Thyrotoxicosis should be considered in all cases of right ventricular dysfunction or pulmonary hypertension not readily explained by other causes.
  • Prompt restoration of euthyroidism is warranted in patients with thyrotoxicosis complicated by right ventricular dysfunction with or without pulmonary hypertension to allow timely resolution of the abnormal cardiac parameters before development of overt right heart failure.
Open access

Kazuyuki Oishi, Daisuke Takabatake and Yuichi Shibuya

Summary

We experienced a case of an 82-year-old woman who presented to our hospital with a 1-month history of dysphagia and dyspnea. Cervical contrast-enhanced computed tomography revealed diffuse thyroid neoplasms causing significant tracheal stenosis with tumors, particularly of the superior mediastinum, which were associated with an embolism of the brachiocephalic vein and suspected invasion to the bilateral common carotid arteries. Anaplastic thyroid cancer (ATC) was diagnosed by fine-needle aspiration; thus, emergency tracheostomy and gastrostomy were performed. We made a definitive diagnosis of ATC (T4bN0M0 Stage IVB) and initiated continuous lenvatinib administration at 24 mg/day. Although several adverse events occurred, the tumor size reduced remarkably over a short period. However, the patient died from rupture of the common carotid artery 30 days after treatment initiation. Here, we report our experience with lenvatinib therapy for ATC and include a literature review.

Learning points:

  • Lenvatinib is extremely effective for ATC.
  • Lenvatinib has a much greater cytoreductive effect than traditional therapies, but it needs dose reduction or withdrawal because of treatment-related side effects.
  • Lenvatinib may cause treatment-related carotid blowout syndrome, resulting in death for patients with invasion to the carotid artery.
Open access

C P Neves, E T Massolt, R P Peeters, S J Neggers and W W de Herder

Summary

A 21-year-old woman presented with amenorrhea, bilateral galactorrhea and fatigue. Visual acuity and visual fields were normal. Laboratory examination demonstrated hyperprolactinemia. Magnetic resonance imaging (MRI) of the pituitary showed a 19×17×12-mm sellar mass with supra- and parasellar extension, causing compression of the pituitary stalk and optic chiasm. Further examinations confirmed mild hyperprolactinemia, strongly elevated TSH (>500 mU/l), low free thyroxine (FT4), hypogonadotropic hypogonadism and secondary adrenal insufficiency. Hydrocortisone and l-T4 replacement therapy was started. Three months later, the galactorrhea had disappeared, thyroid function was normalized and MRI revealed regression of the pituitary enlargement, confirming the diagnosis of pituitary hyperplasia (PH) due to primary hypothyroidism. Subsequently, the menstrual cycle returned and the hypocortisolism normalized. This case demonstrates that severe primary hypothyroidism may have an unusual presentation and should be considered in the differential diagnosis of pituitary enlargement associated with moderate hyperprolactinemia.

Learning points

  • One should always try to find one etiology as the common cause of all the clinical findings in a pathologic process.
  • Amenorrhea, galactorrhea and fatigue may be the only presenting clinical manifestations of primary hypothyroidism.
  • Not every patient with galactorrhea, hyperprolactinemia and a pituitary mass has a prolactinoma.
  • Primary hypothyroidism should always be considered in the differential diagnosis of hyperprolactinemia associated with pituitary enlargement and pituitary hormone(s) deficiency(ies).
  • When PH due to primary hypothyroidism is suspected, thyroid hormone replacement should be started and only regression of pituitary enlargement on MRI follow-up can confirm the diagnosis.
  • Examination of thyroid function in patients with a pituitary mass may avoid unnecessary surgery.